Michigan, 2012

Damaging Winds in Michigan, June 18, 2012

June 18, 2012 · NWS DTX · 7 events in 3 counties and zones

A few severe thunderstorms developed south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms developed south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 18, 9:10 AM EST, 30 minutes earlier.

Area forecast discussion, Jun 18, 9:10 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EDT MON JUN 18 2012

.UPDATE...

CONVECTIVE COMPLEX WHICH TRACKED THROUGH LAKE MICHIGAN WAS
ELEVATED AND BASED AROUND 725 MB...PER 12Z GRB SOUNDING. THE 725
MB THETA-E RIDGE WAS NORTH TO SOUTH ORIENTED...EXPLAINING THE
SOUTHWARD PUSH. MODELS SHOW THIS LAYER PUSHING EAST DURING THE
DAY...IN A SLIGHTLY WEAKENED STATE. THE COMPLEX DID WEAKEN...BUT
IS NOW CYCLING BACK...AS LOW LEVEL INSTABILITY INCREASES. STRONG
WIND SIGNATURE SEEN IN THE MID LEVELS...WHICH HAS HEIGHTENED OUR
CONCERN FOR POSSIBLE DAMAGING WINDS AS THE COMPLEX WORKS THROUGH
SOUTHEAST MICHIGAN OVER THE NEXT SEVERAL HOURS.

&&

.AVIATION...ISSUED 712 AM EDT MON JUN 18 2012

//DISCUSSION...

THE CONVECTIVE COMPLEX OVER CENTRAL LAKE MICHIGAN AT PRESS TIME IS
EXPECTED TO MAKE IT INTO SE MICHIGAN BY LATE MORNING. THE LATEST
OBSERVATIONS COMPARED TO MODEL OUTPUT SUGGEST THE COMPLEX IS RIDING
THE LEADING EDGE OF STRONG LOW LEVEL MOISTURE TRANSPORT UNDER
ADVECTION OF STEEPER LAPSE RATES ALOFT. HIGH RESOLUTION RAPID
UPDATE MODEL OUTPUT ALSO INDICATES THE LOW LEVEL JET WILL BE SLOW
TO WEAKEN DURING THE ONSET OF DIURNAL HEATING AND THAT SYSTEM
RELATIVE INFLOW WILL REMAIN ADEQUATE TO SUSTAIN THE COMPLEX FOR A
WHILE. THE TERMINAL FORECASTS DO REPRESENT A GENERAL WEAKENING
TREND FROM THE MBS AREA INTO THE DTW AREA BUT WITH CONSIDERABLE
UNCERTAINTY MAINLY DUE TO THE POTENTIAL FOR NEW SURFACE BASED
DEVELOPMENT NEAR DTW BY MID AFTERNOON.

TONIGHT, THE NEXT CYCLE OF DIURNAL STORM DEVELOPMENT OVER THE
UPPER MIDWEST COULD BRUSH THROUGH THE MBS REGION BY LATE EVENING.
OTHERWISE, A MODERATE SOUTHWEST WIND WILL CONTINUE TO PUMP WARM
AND HUMID AIR INTO THE REGION THAT WILL TEND TO DIRECT ANY NEW
NOCTURNAL STORM COMPLEXES THROUGH THE NORTHERN GREAT LAKES.

FOR DTW...TWO SCENARIOS SEEM PLAUSIBLE FOR THUNDERSTORM TRENDS
TODAY, THE FIRST BEING THE ONGOING COMPLEX WILL HOLD TOGETHER ENOUGH
TO AFFECT DTW BY EARLY AFTERNOON. THE SECOND SCENARIO IS THAT THE
MORNING COMPLEX WILL DISSIPATE AND/OR DEVELOP TO THE NORTH AND EAST
OF DTW LEAVING OUTFLOW TO INTERACT WITH THE WARM FRONT IN SUPPORT OF
NEW STORMS LATER IN THE DAY. LEANING TOWARD THE MCS, OR SOME
WEAKENED FORM OF IT, MAKING IT INTO THE AREA SOONER RATHER THAN
LATER.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORM TIMING AND INTENSITY THIS
AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 359 AM EDT MON JUN 18 2012

SHORT TERM... TODAY AND TONIGHT

THE MAIN CONCERN IN THE FORECAST TODAY THROUGH TONIGHT WILL BE WITH
THE EVOLUTION OF CONVECTION. THE ONGOING MCS OVER WISCONSIN AND
WHETHER OR NOT IT WILL SURVIVE INTO OUR AREA IS THE IMMEDIATE
CONCERN FOLLOWED BY THE IMPACTS IT COULD HAVE ON ADDITIONAL
DEVELOPMENT ALONG THE WARM FRONT LATER TODAY INTO THIS EVENING.

OBSERVATIONS AND MODEL ANALYSIS FIELDS INDICATE THE MCS DEVELOPED
OVER MINNESOTA LAST EVENING WITH THE ONSET OF THE LOW LEVEL JET OUT
AHEAD OF A BROAD REGION OF LOW PRESSURE OVER THE PLAINS. THE
NORTHEAST TRACK OF THE MAIN SURFACE LOW INTO NORTHERN ONTARIO DURING
THE MORNING WILL DIRECT THE 40-50 KNOT LOW LEVEL JET EASTWARD
LEADING TO STRONG LOW TO MID LEVEL THETA-E ADVECTION INTO LOWER
MICHIGAN AS STRONG WESTERLY FLOW ALOFT ADVECTS CONTRIBUTES TO THE
STEEPENING OF MID LEVEL LAPSE RATES AND LENGTHENS THE WIND SHEAR
PROFILE. THIS WILL HELP SUSTAIN THE SYSTEM AND/OR LEAD TO NEW
CONVECTION DUE TO THE DESTABILIZING EFFECT OF THE STRONG LOW LEVEL
MOISTURE TRANSPORT. NAM12 AND RAPID REFRESH MODEL OUTPUT INDICATE
MUCAPE BUILDING INTO THE RANGE 1500-2000 J/KG BY AFTERNOON BUT WITH
A SHARP WEST TO EAST GRADIENT OVER LOWER MICHIGAN. THIS INTRODUCES
THE MAIN SOURCE OF UNCERTAINTY AS BEING HOW FAR SOUTH AND EAST THE
MCS WILL BE ABLE TO SURVIVE AND/OR NEW ELEVATED DEVELOPMENT WILL
REACH, NOT TO MENTION ITS IMPACTS ON SURFACE BASED STORMS THAT COULD
DEVELOP DURING THE AFTERNOON AS THE WARM FRONT MOVES THROUGH LOWER
MICHIGAN. JUDGING BY THE PACE OF THE MCS ON RADAR COMPARED TO MODEL
DEPICTIONS OF THE EASTWARD PROGRESS OF THE THETA-E RIDGE, THE SYSTEM
COULD OUTPACE THE BEST INSTABILITY LEADING TO SOME WEAKENING ON THE
EASTERN FLANK OR A DIVE SOUTH BEFORE REACHING THE INTERSTATE 69
CORRIDOR IN SE MICHIGAN. THIS MAY OCCUR WHILE NEW ELEVATED ACTIVITY
DEVELOPS TOWARD THE EAST THROUGH THE NORTHERN THUMB. A COMPLEX
INTERACTION OF SOUTHWARD MOVING OUTFLOW AND THE WARM FRONT PUSHING
NORTHWARD WILL THEN SUPPORT AT LEAST SCATTERED COVERAGE OF SURFACE
BASED STORMS DURING PEAK HEATING SOUTH OF INTERSTATE 69. FOR NOW,
THE SPC OUTLOOK INCLUDING TRI CITIES AND NORTHERN THUMB IN SLIGHT
RISK LOOKS GOOD WITH POTENTIAL FOR SURFACE BASED SUPERCELL MODES
FARTHER SOUTH SUGGESTING CONDITIONS APPROACHING SEVERE OVER THE REST
OF SE MICHIGAN INTO THIS EVENING.

ADDITIONAL SURFACE BASED CONVECTION THAT IS SHOWN IN MODEL DATA TO
DEVELOP OVER THE UPPER MIDWEST LATE IN THE DAY COULD BRUSH THE
SAGINAW VALLEY AND NORTHERN THUMB LATER TONIGHT BEFORE THE
ATMOSPHERE BECOMES INCREASINGLY CAPPED. MODEL DEPICTIONS OF 700 MB
TEMPERATURE RISING TO AROUND 12C ADD SOME CONFIDENCE THAT ANY NEW
NOCTURNAL DEVELOPMENT WILL BE CONFINED TO THE NORTHERN GREAT LAKES
BY SUNRISE TUESDAY MORNING.

LONG TERM...TUESDAY THROUGH NEXT SUNDAY

THE LONGWAVE PATTERN WILL UNDERGO SOME NOTICEABLE CHANGES THROUGH
THE UPCOMING WEEKEND. VERY WARM MIDWEEK AIRMASS WILL BE DISPLACED BY
A COLD FRONT ON THURSDAY WHICH WILL BE FOLLOWED BY NW FLOW AND
COOLER CONDITIONS THROUGH THE WEEKEND.

STRONG RIDGE AMPLIFICATION WILL TAKE PLACE ON TUESDAY OVER THE
EASTERN CONUS AS THE NEXT STRONG MID-LEVEL SHORTWAVE MAKES LANDFALL
OVER THE PACIFIC NW. THE SHORTWAVE EMBEDDED IN THE 100+KT JET WILL
DIG THE TROUGH OVER THE ROCKIES FURTHER AIDING THE BUILDING RIDGE.
TEMPS WILL RISE QUICKLY TUESDAY AS DEEP LAYER SW FLOW WILL WARM THE
MAJORITY OF THE ATMOSPHERIC COLUMN. ALL THE MODELS ARE SHOWING 500MB
HEIGHTS RISING OVER 590 DM BY 00Z WEDNESDAY. INCREASED MAX TEMPS A
DEGREE OR SO OVER THE WESTERN CWA BUT RELUCTANT TO GO AS HIGH AS
SOME GUIDANCE SUGGESTS...95+.  REASON BEING THERE IS SOME CONCERN
ABOUT POTENTIAL CLOUD COVER LINGERING INTO THE AFTERNOON HOURS
ESPECIALLY OVER THE SAGINAW VALLEY ASSOCIATED WITH A WARM FRONT
DRAPED ACROSS CENTRAL/NORTHERN MI. THE RIDGE AXIS WILL MOVE TOWARD
THE EASTERN LAKES FOR WEDNESDAY BUT WILL PROVIDE LITTLE RELIEF AS
DEEP SW FLOW WILL STILL BE ONGOING AND 500MB HEIGHTS ARE STILL
ADVERTISED CLOSE TO 590 DM.

THE AFOREMENTIONED SHORTWAVE WILL LIFT FROM THE NORTHERN PLAINS
TOWARD HUDSON BAY ON WEDNESDAY WHICH WILL THEN PULL A COLD FRONT
THROUGH THE STATE ON THURSDAY. AS OF NOW IT LOOKS LIKE AN AFTERNOON
FRONTAL PASSAGE WHICH MEANS MAX TEMPS WILL BE A CHALLENGE AS THERE
WILL BE SOME DEGREE OF DIURNAL HEATING ALLOWING TEMPS TO LIKELY
REACH INTO THE MID 80S. ANY DELAY IN THE FROPA WILL LEAD TO TEMPS
BEING ADJUSTED UPWARD ESPECIALLY ACROSS THE SAGINAW VALLEY. THE
FRONT APPEARS TO WANT TO BEHAVE AS THE LAST FEW HAVE WITH A GENERAL
WEAKEN TREND AS IT APPROACHES SE MI DUE TO THE FACT THE PARENT LOW
WILL BE DISPLACED WELL TO THE NORTH WITH THE BULK OF THE FORCING.
MODELS ARE ADVERTISING A JET MAX OVER NORTHERN LOWER MI WHICH MAY
REACH BEFORE THE FRONT EXITS EAST ALLOWING SOME FLARE UP OF
CONVECTION. STILL ENOUGH LOW LEVEL MOISTURE IN PLACE WITH THE
WEAKENING FRONT AND CONVERGENCE TO ALLOW A CHANCE OF THUNDERSTORMS
FOR THE AREA.

LONGWAVE PATTERN THEN RECONFIGURES FOR THE WEEKEND AS LONGWAVE
TROUGH SETS UP OVER THE WEST COAST. THIS WILL RESULT IN A VERY
AMPLIFIED RIDGE DEVELOPING OVER THE NORTHERN PLAINS...WHICH IN TURN
WILL STALL OUT THE UPPER LOW RESIDING OVER EASTERN CANADA. THIS
PATTERN PLACES MI UNDER NW FLOW WHICH WILL BRING A COOLER AIRMASS
INTO THE STATE...DROPPING MAX TEMPS TO AOB NORMAL FOR THIS TIME OF
YEAR. IT WILL ALSO OPEN THE DOOR FOR A FEW ROUNDS OF CONVECTION
THROUGH THE WEEKEND AS MID/UPPER LEVEL ENERGY PASSES THROUGH THE NW
FLOW OVER THE REGION...IN ADDITION TO POSSIBLE MCS ACTIVITY.

MARINE...

A WEAKENING MCS WILL PASS THROUGH THE REGION LATE THIS MORNING
BRINGING SHOWERS AND POSSIBLY THUNDERSTORMS WITH IT. A FRONTAL
BOUNDARY CURRENTLY DRAPED ACROSS THE OHIO VALLEY WILL THEN LIFT BACK
NORTH AS A WARM FRONT THIS AFTERNOON. THIS WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH TONIGHT. STORMS
WILL BE MOST ACTIVE OVER NORTHERN LAKE HURON THROUGH
TUESDAY...ALTHOUGH A CHANCE EXISTS FOR STORMS TO DEVELOP OVER AREAS
TO THE SOUTH AS WELL. TEMPERATURES WILL BE ON THE RISE TUESDAY AND
WEDNESDAY BEFORE THE NEXT COLD FRONT ARRIVES THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......SF
AVIATION.....BT
SHORT TERM...BT
LONG TERM....DRK
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 18, 9:00 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1000 AM EDT MON JUN 18 2012

MIZ047>049-053>055-060>063-068>070-191100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
1000 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS MORNING INTO THIS AFTERNOON...AND
THERE IS A CHANCE OF SEVERE WEATHER WITH THIS STORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD BUT THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF ONE INCH HAIL AND HEAVY
RAINFALL. STORM MOTION WILL BE SOUTHEAST 35 MPH.

LOW PRESSURE MOVING THROUGH THE NORTHERN GREAT LAKES WILL PULL HOT
AND HUMID AIR BACK INTO SOUTHEAST MICHIGAN TODAY THROUGH TONIGHT.
THE ADVANCEMENT OF THIS AIR MASS WILL SUPPORT THUNDERSTORMS OVER
THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

MIZ075-076-082-083-191100-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1000 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH A SLIGHT
RISK OF SEVERE WEATHER. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE
THE PRIMARY HAZARD BUT THE STRONGEST STORMS WILL ALSO BE CAPABLE
OF ONE INCH HAIL AND HEAVY RAINFALL. STORM MOTION WILL BE
SOUTHEAST AT 35 MPH.

LOW PRESSURE MOVING THROUGH THE NORTHERN GREAT LAKES WILL PULL HOT
AND HUMID AIR BACK INTO SOUTHEAST MICHIGAN TODAY THROUGH TONIGHT.
THE ADVANCEMENT OF THIS AIR MASS WILL SUPPORT THUNDERSTORMS OVER
THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

LHZ361>363-421-422-441-462-191100-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
1000 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED BY LATE MORNING WITH A SLIGHT RISK OF
SEVERE WEATHER...MAINLY BETWEEN 10 AM AND 4 PM. DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD BUT THE STRONGEST
STORMS WILL ALSO BE CAPABLE OF ONE INCH HAIL AND HEAVY RAINFALL.
STORM MOTION WILL BE WEST TO EAST AT 30 MPH.

LOW PRESSURE MOVING THROUGH THE NORTHERN GREAT LAKES WILL PULL HOT
AND HUMID AIR BACK INTO SOUTHEAST MICHIGAN TODAY THROUGH TONIGHT.
THE ADVANCEMENT OF THIS AIR MASS WILL SUPPORT THUNDERSTORMS OVER
THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ442-443-463-464-191100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1000 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH A SLIGHT
RISK OF SEVERE WEATHER. WIND GUSTS AROUND 60 MPH WILL BE THE
PRIMARY HAZARD BUT THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
ONE INCH HAIL AND HEAVY RAINFALL. STORM MOTION WILL SOUTHEAST AT 35 MPH.

LOW PRESSURE MOVING THROUGH THE NORTHERN GREAT LAKES WILL PULL HOT
AND HUMID AIR BACK INTO SOUTHEAST MICHIGAN TODAY THROUGH TONIGHT.
THE ADVANCEMENT OF THIS AIR MASS WILL SUPPORT THUNDERSTORMS OVER
THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 18, 9:14 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1014 AM EDT MON JUN 18 2012

MIZ047-048-181515-
BAY-MIDLAND-
1014 AM EDT MON JUN 18 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
COLEMAN TO 17 MILES SOUTHWEST OF SANFORD...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SANFORD AND EDENVILLE BY 1020 AM EDT...
  MIDLAND BY 1030 AM EDT...
  BENTLEY BY 1035 AM EDT...
  AUBURN BY 1040 AM EDT...
  PINCONNING AND LINWOOD BY 1045 AM EDT...
  KAWKAWLIN BY 1050 AM EDT...
  ESSEXVILLE AND BAY CITY BY 1055 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Jun 18, 9:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1040 AM EDT MON JUN 18 2012

MIZ061-068-181545-
GENESEE-LIVINGSTON-
1040 AM EDT MON JUN 18 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST
OF FLUSHING TO 22 MILES WEST OF FLUSHING TO 24 MILES NORTHWEST OF
FOWLERVILLE...MOVING EAST AT 50 MPH.

WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MONTROSE BY 1100 AM EDT...
  FOWLERVILLE AND SWARTZ CREEK BY 1105 AM EDT...
  MOUNT MORRIS AND CLIO BY 1110 AM EDT...
  PINCKNEY AND HOWELL BY 1115 AM EDT...
  GRAND BLANC AND FENTON BY 1120 AM EDT...
  HAMBURG AND BRIGHTON BY 1125 AM EDT...
  WHITMORE LAKE BY 1130 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC

The radar

The Detroit radar (KDTX), 74 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
June 18, 9:40 AM EST
Where
Shiawassee County, 0.51 mi E of Laingsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.900, -84.340

A small tree was reported down.

Thunderstorm Wind, Lenawee

When
June 18, 11:38 AM EST
Where
Lenawee County, 2.91 mi ESE of Cement City
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.050, -84.280

Trees and powerlines reported down.

Thunderstorm Wind, Wayne

When
June 18, 11:56 AM EST
Where
Wayne County, 0.51 mi E of Romulus
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -83.370

Thunderstorm Wind, Lenawee

When
June 18, 12:13 PM EST
Where
Lenawee County, 1.24 mi NE of Adrian Lenawee Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.880, -84.050

Trees and powerlines reported down.

Thunderstorm Wind, Wayne

When
June 18, 12:14 PM EST
Where
Wayne County, 1.24 mi NW of Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.140, -83.220

A tree was reported blown down.

Thunderstorm Wind, Wayne

When
June 18, 12:15 PM EST
Where
Wayne County, 1.02 mi E of Sibley
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.130, -83.150

The Grosse Ile Bridge was closed due to wind damage.

Thunderstorm Wind, Wayne

When
June 18, 12:19 PM EST
Where
Wayne County, 0.86 mi SW of Riverview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.170, -83.190

Powerlines reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383557, 383559, 383575, 383562, 383574, 383564, 383568.